Mississippi, 2024

Damaging Winds in Mississippi, August 30, 2024

August 30, 2024 · NWS MEG · 5 events in 3 counties and zones

Strong surface heating produced unstable conditions across the Mid-South by the mid-afternoon on August 30, 2024. Numerous thunderstorms developed across north Mississippi and West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong surface heating produced unstable conditions across the Mid-South by the mid-afternoon on August 30, 2024. Numerous thunderstorms developed across north Mississippi and West Tennessee. A few storms were severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 30, 2:27 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 30, 2:27 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CDT Fri Aug 30 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 222 PM CDT Fri Aug 30 2024

Widespread showers and thunderstorms are in the forecast daily
through the long weekend due to a series of slow moving cold
fronts. As we move into next week, a stalled frontal boundary
along the Gulf Coast will continue rain chances for the southern
portion of the area. Below normal temperatures are expected
areawide for much of next week.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 222 PM CDT Fri Aug 30 2024

Current radar trends depict a wave of diurnally enhanced showers
and thunderstorms gently rotating about a weak surface ridge. A
few rogue storms could pulse up to form small hail or gusty
winds, but for the most part dynamics are quite on par with run-
of-the-mill summertime convection. Expect this first wave to
mostly be settling down by sunset, closely followed by another
round of convection moving in from the northwest along an
approaching cold front overnight.

The timing of this first cold front overnight has continued to
trend slower and slower. It may actually stall altogether over
central Missouri tomorrow morning, which will keep PoPs above 40%
for the Mid-South through Sunday evening. There is also a brief
window during the initial FROPA tomorrow afternoon where the
parameter space may line up to produce a few strong to severe
thunderstorms. The main threats, if any, would be gusty winds and
large hail. A second reinforcing cold front is set to swing down
on Monday morning, clearing the area by the end of Labor Day
Weekend. We'll have a very brief break with cool, dry air moving
in on Tuesday morning before the front retrogrades back north
midweek.

Medium to long range guidance generally places the stationary
front across central Mississippi mid next week. An inverted trough
extending northward from the mesolow will keep PoPs in the 30-40%
range for the entire Mid-South for much of next week, especially
since forecast surface analyses suggest little to no movement in
either of these features for several days. The good news is that
persistent rain and heavy cloud cover will help keep temperatures
5-10 degrees below normal through Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri Aug 30 2024

A ceiling at 20 kft has persisted throughout the morning with some
clearing being observed on satellite imagery. This has somewhat
delayed expected cumulus development by a couple of hours, from
which thunderstorms are possible. Nonetheless, VCTS was
introduced in MEM/MKL/TUP through 04z tonight. Some fog is
possible tomorrow morning at JBR/MKL/TUP, but exact visibility
impacts are difficult to discern at this time due to relatively
high forecast uncertainty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CAD
AVIATION...JAB

In the hours before

Special weather statement, Aug 30, 3:16 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
416 PM CDT Fri Aug 30 2024

MSZ011-020-302145-
Tallahatchie MS-Quitman MS-
416 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TALLAHATCHIE AND
SOUTHERN QUITMAN COUNTIES THROUGH 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minter City, or 18 miles southwest of Charleston, moving north at 55
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marks, Lambert, Crowder, Webb, Sumner, Vance, Glendora, Distall,
Barksdale, Swan Lake, Denton, Mikoma, Tippo, Stover, Longstreet,
Sabino, Waverly, Whitehead, Brazil, and Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3371 9031 3375 9030 3376 9026 3376 9019
      3379 9017 3381 9018 3381 9034 3423 9045
      3427 9013 3416 9014 3416 9012 3381 9010
      3381 9014 3372 9014 3372 9022 3374 9024
      3370 9027 3370 9030
TIME...MOT...LOC 2115Z 172DEG 47KT 3378 9022

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH
Local storm report, Aug 30, 3:22 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
422 PM CDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tstm Wnd Dmg     7 S Decaturville        35.49N 88.10W
08/30/2024                   Decatur            TN   Emergency Mngr

            Numerous trees down and a few across the
            roadway near the intersection of Three Way
            Road and Bobs Landing Road.

&&

AC3
Special weather statement, Aug 30, 3:22 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
422 PM CDT Fri Aug 30 2024

MSZ002-012-013-015-302200-
Lafayette MS-Pontotoc MS-Marshall MS-Panola MS-
422 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT LAFAYETTE...NORTHWESTERN
PONTOTOC...SOUTHEASTERN MARSHALL AND NORTHEASTERN PANOLA COUNTIES
THROUGH 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springdale, or near Holly Springs National Forest, moving northwest
at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oxford, Holly Springs National Forest, John W Kyle State Park,
Springdale, Burgess, Cambridge, Tula, Denmark, Abbeville, Taylor,
Toccopola, Altus, Keel, Teckville, Burt, Delay, College Hill Station,
College Hill, Hayes Crossing, and Lafayette Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3421 8972 3448 8990 3455 8926 3445 8924
      3438 8925 3438 8923 3417 8920
TIME...MOT...LOC 2122Z 149DEG 7KT 3427 8959

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH
Special weather statement, Aug 30, 3:25 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
425 PM CDT Fri Aug 30 2024

TNZ004-021-302200-
Carroll TN-Henry TN-
425 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARROLL AND SOUTHWESTERN
HENRY COUNTIES THROUGH 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over
Huntingdon, moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McKenzie, Huntingdon, Henry, Clarksburg, Westport, Hillard, Jarrell,
New Zion, Dollar, Hico, Scott Hill, Leach, Hinkledale, Tate,
Garretsburg, Palmer Shelter, Yuma, Buena Vista, and Wingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 8837 3582 8840 3608 8866 3611 8866
      3612 8864 3611 8853 3617 8853 3623 8839
      3590 8822
TIME...MOT...LOC 2125Z 149DEG 7KT 3604 8844

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH
Special weather statement, Aug 30, 3:28 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
428 PM CDT Fri Aug 30 2024

MSZ006-302200-
Tishomingo MS-
428 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TISHOMINGO COUNTY
THROUGH 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Cherokee, or 9 miles northeast of Tishomingo State
Park, moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iuka, Burnsville, Midway, Bacon Springs, Oldham, Blythe Crossing,
Bloody Springs, Carter Branch, Hazard Switch, Mingo, Holcut, Holts
Spur, Petertown, and Walker Siding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3456 8814 3478 8836 3493 8816 3491 8814
      3489 8810
TIME...MOT...LOC 2128Z 149DEG 7KT 3467 8804

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH
Special weather statement, Aug 30, 3:38 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 PM CDT Fri Aug 30 2024

MSZ014>016-302215-
Pontotoc MS-Union MS-Lee MS-
438 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN UNION...PONTOTOC AND
NORTHWESTERN LEE COUNTIES THROUGH 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tupelo. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tupelo, Pontotoc, Trace State Park, Saltillo, Ecru, New Harmony,
Troy, Furrs, Sherman, Thaxton, Algoma, Toccopola, Blue Springs,
Hortontown, Endville, Cherry Creek, Branyan, Chiwapa, Ellistown, and
Pannell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3425 8925 3429 8925 3455 8885 3435 8864
      3407 8900 3407 8901
TIME...MOT...LOC 2138Z 127DEG 4KT 3432 8881

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AEH

The radar

The Memphis radar (KNQA), 122 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 30, 3:38 PM CST to 3:43 PM CST
Where
Lafayette County, 0.7 mi ENE of Taylor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Local Official
Coordinates
34.273, -89.588

A tree was knocked down on Main Street in Taylor.

Thunderstorm Wind, Lafayette

When
August 30, 4:02 PM CST to 4:07 PM CST
Where
Lafayette County, 1.99 mi SE of University to 1.67 mi ESE of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
34.360, -89.555

Several trees were knocked down across the Ole Miss campus and the city of Oxford. Several roads were blocked.

Thunderstorm Wind, Union

When
August 30, 4:40 PM CST to 4:45 PM CST
Where
Union County, 0.8 mi SSW of Martintown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.459, -89.056

Trees were knocked down across the roadway near the intersection of County Roads 86 and 87 in Martintown.

Thunderstorm Wind, Tate

When
August 30, 4:55 PM CST to 5:00 PM CST
Where
Tate County, 0.73 mi NNW of New Town
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.630, -89.925

Trees were knocked down on Halls Mills Road.

Thunderstorm Wind, Tate

When
August 30, 4:56 PM CST to 5:01 PM CST
Where
Tate County, 0.71 mi ENE of Coldwater
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.685, -89.959

Trees were knocked down on Peyton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210995, 1210996, 1210997, 1210998, 1210999.